Home   Sudbury   News   Article

Sudbury man died following accidental overdose of prescribed pain medication, Sufolk Coroner's Court told



More news, no ads

LEARN MORE


A Sudbury man died following an accidental overdose of pain medication prescribed for a life-long condition, Suffolk Coroner's Court has heard.

Paramedics were called to the home of Matthew Ames on February 26 this year to reports that he was in severe pain.

Mr Ames, 36, had lived with a muscle movement disorder called dystonia for his whole life which caused him constant pain and led to him being prescribed multiple types of medication including codeine.

Suffolk Coroners Court, Ipswich. Picture by Mark Westley
Suffolk Coroners Court, Ipswich. Picture by Mark Westley

In an inquest today, the court heard Mr Ames' father had called an ambulance when he was woken by his son complaining he was in severe pain.

By the time paramedics arrived, Mr Ames said he was unable to breathe and quickly fell unconscious. After 50 minutes of resuscitation attempts, he was pronounced dead.

The court was told that Mr Ames struggled with pain medication dependency, and was prescribed 600mg of codeine a day to provide relief, 360mg over the maximum recommended dose.

He would often take more than he was prescribed, however, sometimes taking up to 1200mg a day.

Speaking in the hearing, Robert Ames, his father, said his son was in 24-hour pain and knew he had become "addicted" to his medication.

"He desperately needed help. He knew it was killing him," he said.

The court was also told Mr Ames had been in contact with a drug dependency charity, Turning Point.

Mr Nigel Parsley, Senior Coroner for Suffolk, said the level of codeine in Mr Ames' blood was 2.15mg per ml, 0.55mg over the potentially fatal rate of 1.6mg per ml.

Toxicology reports also found that the level of morphine, metabolised from codeine, was 0.10mg over the potentially fatal dose.

Mr Parsley gave a narrative conclusion that Mr Ames had died following an accidental overdose of prescribed medication following life long severe pain caused by dystonia.